Alert archive / Oklahoma / Tornado Warnings in 2024

Tornado Warning 129, NWS Norman, OK

May 24, 2024Love County, Oklahoma

NWS Norman, OK issued this tornado warning at May 24, 2024, 5:50 PM CDT for Love County, Oklahoma. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2024, 5:50 PM CDT (22:50 UTC)
Expired
May 24, 2024, 6:13 PM CDT
In force
23 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.75 in

County Love County, OK

The radar

The Dallas/Ft Worth radar (KFWS), 138 km from the middle of the area, began a volume at 22:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 24, 3:10 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 10.8 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2024-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2205 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2024-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 308 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2205 J/kg
Mixed-layer CIN
-214 J/kg
Mixed-layer LCL
714 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
308 m²/s²
0-3 km storm-relative helicity
306 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted.

466 
WFUS54 KOUN 242250
TOROUN
OKC085-242330-
/O.NEW.KOUN.TO.W.0129.240524T2250Z-240524T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Norman OK
550 PM CDT Fri May 24 2024

The National Weather Service in Norman has issued a

* Tornado Warning for...
  Southeastern Love County in southern Oklahoma...

* Until 630 PM CDT.

* At 550 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Thackerville, moving east at 15 mph.

  HAZARD...Tornado and golf ball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Thackerville.

This includes Interstate 35 between mile markers 1 and 10.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter, safe room or an interior
room on the lowest floor of a sturdy building. Avoid windows. If you
are outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

&&

LAT...LON 3372 9715 3376 9719 3378 9719 3380 9721
      3382 9720 3384 9717 3387 9717 3390 9698
      3384 9703 3384 9704 3386 9707 3385 9709
      3382 9705 3380 9709 3376 9708 3373 9709
      3372 9712
TIME...MOT...LOC 2250Z 262DEG 15KT 3378 9716 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN

$$

30
1 follow-up statement
184 
WWUS54 KOUN 242313
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
613 PM CDT Fri May 24 2024

OKC085-242323-
/O.CAN.KOUN.TO.W.0129.000000T0000Z-240524T2330Z/
Love OK-
613 PM CDT Fri May 24 2024

...THE TORNADO WARNING FOR SOUTHEASTERN LOVE COUNTY IS CANCELLED...

The storm which prompted the warning exited the warned area. 
Therefore, the warning has been cancelled.  However, small hail and 
gusty winds are still possible with this thunderstorm.

LAT...LON 3372 9715 3376 9719 3378 9719 3380 9721
      3382 9720 3384 9717 3387 9717 3390 9698
      3384 9703 3384 9704 3386 9707 3385 9709
      3382 9705 3380 9709 3376 9708 3373 9709
      3372 9712
TIME...MOT...LOC 2311Z 262DEG 15KT 3379 9705 

$$

30

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at May 24, 4:21 PM CDT, 1 hour 29 minutes earlier.

Area forecast discussion, May 24, 4:21 PM CDT, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Norman OK
421 PM CDT Fri May 24 2024

...New AVIATION...

.SHORT TERM...
(This evening through Evening)
Issued at 301 PM CDT Fri May 24 2024

We are anticipating widely scattered to scattered thunderstorms
to develop this afternoon, as a cold front approaches south
central and southeastern Oklahoma. A dryline will also extend
south of the cold front across far southern Oklahoma (Ardmore
southward into northern Texas).

An extremely humid air mass, with upper 70s to near 80 degree
dewpoints over parts of east Texas, will continue to advect
northward into south central and southeast Oklahoma.  By afternoon,
heating will result in very high to extreme instability in the warm
sector. Hodographs are slightly curved near the surface, but are
generally straight. Although very large hail and damaging winds
are expected to be the main hazards, given the amount of
instability 3500-4500 J/kg, tornadoes can not be ruled out,
especially storms that move right of the mean storm motion. It is
possible that enough storms may form to effectively push the cold
front/boundary south and east of the area. Although much drier air
has filtered into northwest Oklahoma, an air mass change across
southeast Oklahoma will come from afternoon and evening
convection. Most of the storms are expected to be clear of Atoka
and Byran counties by 8 to 9 pm, perhaps earlier.

&&

.LONG TERM...
(Saturday night through next Thursday)
Issued at 301 PM CDT Fri May 24 2024

Somewhat similar to Thursday (May 23rd), moisture advection will be
underway early Saturday, as a shortwave trough approaches the
southern and central Plains.  A capping inversion will strengthen
through the morning and into the early afternoon with 25C to 30C 85H
temperatures overspreading a large part of West Texas and perhaps
far western Oklahoma.  Despite some model guidance, it appears
that at least a few storms will develop by late afternoon,
perhaps early evening. With better height falls expected across
the northern half of Oklahoma and perhaps better jet dynamics,
perhaps more storms will occur across the northern half of
Oklahoma. Given the instability 4000+ J/kg east of the dryline and
favorable hodographs, which will only improve through the early
evening, dangerous storms are expected. Storms that develop are
expected to move north and east of the area by midnight.

Another cold front will move through the area Sunday into Sunday
afternoon.  Although instability is not expected to be as high
by Sunday afternoon, a few strong to severe thunderstorms may
develop along a weak frontal boundary by mid afternoon.  Any storms
that form should move fairly quickly to the east by early evening.

With a frontal boundary south of the area on Monday, mainly dry
conditions are expected on Monday.

By Tuesday afternoon and evening, it's possible that upslope flow
may result in afternoon convection over the higher terrain to our
west.  Storms may organize during the early evening and may impact
the area overnight Tuesday into Wednesday morning.

It's possible that another MCS may move across the area late
Wednesday evening into Thursday evening.

&&

.AVIATION...
(00Z TAFS)
Issued at 417 PM CDT Fri May 24 2024

VFR/MVFR ceilings with stratus possible at some sites early
Saturday and mid/high clouds streaming across the area. Winds will
gradually shift towards the E and SE this TAF period as well.
Storms are possible in parts of south central/SE OK this evening,
mainly affecting KDUA. Variable, gusty winds and hail possible
with some of the storms. Isolated/widely scattered storms will be
possible late Saturday afternoon/evening with highest chances in
parts of northern OK. Currently coverage is expected to be low so
chances are too low to mention in most TAFs. Strong variable winds
will be possible near these storms along with large hail.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  59  89  70  91 /   0  10  20   0
Hobart OK         57  93  66  93 /   0  20  10   0
Wichita Falls TX  64  94  73  97 /   0  20  10   0
Gage OK           53  91  60  90 /   0  10   0   0
Ponca City OK     56  87  69  88 /   0  10  40   0
Durant OK         67  90  73  94 /  20   0  20  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...06
LONG TERM....06
AVIATION...25
Hazardous weather outlook, May 24, 3:25 PM CDT, 2 hours 25 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
325 PM CDT Fri May 24 2024

OKZ004>048-050>052-TXZ083>090-250830-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
325 PM CDT Fri May 24 2024

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

.Thunderstorms...
Severe thunderstorms are expected to develop along and southeast
of a cold front that will be located across southeast Oklahoma.
Very large hail, possibly up to the size of baseballs, along with
wind gusts of 60 to 80 mph and possible with the stronger storms.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

.Thunderstorms...
Thunderstorms will be possible again on Saturday afternoon
through the evening with an increased risk for severe weather.
Severe hazards on Saturday will be large hail, damaging wind
gusts, and a few tornados possible. A few severe storms will also
be possible Sunday afternoon across southeast Oklahoma.
Thunderstorms chances then return Tuesday.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, May 24, 4:57 PM CDT, 53 minutes before
Special Weather Statement
National Weather Service Norman OK
457 PM CDT Fri May 24 2024

OKZ046-050-242230-
Love OK-Carter OK-
457 PM CDT Fri May 24 2024

...A strong thunderstorm will impact portions of central Love and
south central Carter Counties through 530 PM CDT...

At 457 PM CDT, Doppler radar was tracking a strong thunderstorm near
Burneyville, moving northeast at 25 mph.

HAZARD...Wind gusts of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Marietta, Thackerville, Lake Murray, Overbrook, and Burneyville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor NOAA Weather
Radio, local radio stations or available television stations for
additional information and possible warnings from the National
Weather Service.

&&

LAT...LON 3382 9721 3385 9717 3392 9721 3386 9726
      3389 9731 3385 9733 3388 9733 3382 9738
      3389 9743 3412 9709 3394 9696 3396 9698
      3387 9700 3384 9705 3386 9708 3385 9709
      3384 9706 3378 9720
TIME...MOT...LOC 2157Z 237DEG 23KT 3386 9730

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

30
Special weather statement, May 24, 5:20 PM CDT, 30 minutes before
Special Weather Statement
National Weather Service Norman OK
520 PM CDT Fri May 24 2024

OKZ041-046-047-242245-
Carter OK-Johnston OK-Murray OK-
520 PM CDT Fri May 24 2024

...A strong thunderstorm will impact portions of northwestern
Johnston, east central Carter and southeastern Murray Counties
through 545 PM CDT...

At 519 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles east of Gene Autry, moving northeast at 25 mph. Another strong
storm was located near Daugherty.

HAZARD...Wind gusts of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Ardmore, Tishomingo, Dickson, Springer, Ravia, Mill Creek, Gene
Autry, Scullin, and Lake Of The Arbuckles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor NOAA Weather
Radio, local radio stations or available television stations for
additional information and possible warnings from the National
Weather Service.

&&

LAT...LON 3419 9706 3432 9712 3454 9686 3423 9670
TIME...MOT...LOC 2219Z 246DEG 21KT 3428 9696

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

30

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 7:11 PM CDTTornado Warning Tornado observedConsiderable damage threatOUNHarmon, Jackson49 min
May 23, 7:25 PM CDTSevere Thunderstorm Warning Considerable damage threatOUNGreer, Jackson50 min
May 23, 7:28 PM CDTFlash Flood WarningOUNGreer, Harmon, Jackson4 hr
May 23, 7:36 PM CDTTornado Warning Tornado observedConsiderable damage threatOUNGreer, Jackson, Kiowa, Tillman39 min
May 23, 8:01 PM CDTSevere Thunderstorm Warning Considerable damage threatOUNGreer, Harmon, Jackson44 min
May 23, 8:08 PM CDTSevere Thunderstorm Warning Considerable damage threatOUNGreer, Jackson, Kiowa, Tillman52 min
May 23, 8:11 PM CDTTornado WarningOUNJackson, Kiowa, Tillman31 min
May 23, 8:16 PM CDTFlash Flood WarningOUNGreer, Harmon, Jackson7 hr
May 23, 8:26 PM CDTSevere Thunderstorm Warning Considerable damage threatOUNGreer, Harmon, Jackson49 min
May 23, 8:40 PM CDTSevere Thunderstorm Warning Considerable damage threatOUNJackson, Tillman50 min
May 23, 8:52 PM CDTSevere Thunderstorm Warning Destructive damage threatOUNJackson38 min
May 23, 8:56 PM CDTSevere Thunderstorm Warning Considerable damage threatOUNComanche, Jackson, Kiowa, Tillman49 min
May 23, 9:22 PM CDTSevere Thunderstorm WarningOUNJackson, Tillman38 min
May 23, 9:25 PM CDTSevere Thunderstorm WarningOUNComanche, Kiowa50 min
May 23, 9:38 PM CDTSpecial Weather StatementOUNBryan37 min
May 23, 9:47 PM CDTSpecial Weather StatementOUNMarshall28 min
May 23, 9:48 PM CDTSevere Thunderstorm WarningOUNCaddo, Comanche, Kiowa57 min
May 23, 10:13 PM CDTSevere Thunderstorm WarningOUNAtoka, Bryan47 min
May 23, 10:34 PM CDTSpecial Weather StatementOUNMarshall26 min
May 23, 10:45 PM CDTSevere Thunderstorm WarningOUNCaddo, Comanche, Grady, Stephens45 min
May 23, 10:54 PM CDTSpecial Weather StatementOUNCaddo, Cleveland, Grady, McClain51 min
May 23, 10:56 PM CDTSevere Thunderstorm WarningOUNBryan49 min
May 23, 11:05 PM CDTAreal Flood AdvisoryOUNBryan, Marshall5 hr
May 23, 11:24 PM CDTFlash Flood WarningOUNBryan5 hr
May 23, 11:36 PM CDTSpecial Weather StatementOUNGarvin, Stephens24 min
May 23, 11:41 PM CDTSpecial Weather StatementOUNAtoka34 min
May 23, 11:45 PM CDTSevere Thunderstorm WarningOUNGarvin45 min
May 23, 11:47 PM CDTSevere Thunderstorm WarningOUNGrady, Stephens43 min
May 24, 12:14 AM CDTSevere Thunderstorm Warning Considerable damage threatOUNCarter, Garvin, Murray46 min
May 24, 12:32 AM CDTFlash Flood WarningOUNAtoka, Bryan5 hr
May 24, 12:54 AM CDTSevere Thunderstorm WarningOUNCarter, Garvin, Johnston, Murray, Pontotoc51 min
May 24, 1:19 AM CDTAreal Flood AdvisoryOUNMurray3 hr
May 24, 1:30 AM CDTSevere Thunderstorm WarningOUNCarter, Coal, Johnston, Marshall, Pontotoc45 min
May 24, 1:37 AM CDTAreal Flood AdvisoryOUNCarter, Murray5 hr
May 24, 2:11 AM CDTSpecial Weather StatementOUNAtoka34 min
May 24, 2:46 AM CDTSpecial Weather StatementOUNAtoka, Bryan29 min
May 24, 3:17 AM CDTSpecial Weather StatementOUNBryan13 min
May 24, 10:11 AM CDTRiver Flood WarningOUNAtoka4 hr
May 24, 4:57 PM CDTSpecial Weather StatementOUNLove33 min
May 24, 5:12 PM CDTSevere Thunderstorm WarningOUNLove48 min
May 24, 5:20 PM CDTSpecial Weather StatementOUNMurray25 min
May 24, 5:43 PM CDTSevere Thunderstorm WarningOUNCarter, Johnston47 min
May 24, 6:00 PM CDTSpecial Weather StatementOUNCoal30 min
May 24, 6:19 PM CDTAreal Flood AdvisoryOUNLove3 hr
May 24, 6:20 PM CDTAreal Flood AdvisoryOUNCarter, Johnston3 hr
May 24, 6:33 PM CDTSevere Thunderstorm WarningOUNLove, Marshall42 min
May 24, 6:34 PM CDTSpecial Weather StatementOUNJohnston26 min
May 24, 6:35 PM CDTSpecial Weather StatementOUNCoal25 min
May 24, 6:50 PM CDTSevere Thunderstorm WarningOUNHughes40 min

Nearby

Tornado Warnings in Oklahoma, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.